Alert archive / Hawaii / Flash Flood Warnings in 2011
Flash Flood Warning 22, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at May 8, 2011, 3:01 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2011, 3:01 AM HST (13:01 UTC)
- Expired
- May 8, 2011, 6:00 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 87 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 4:00 AM HST | FLASH FLOOD | Waikane, HI | POLICE CLOSED KAMEHAMEHA HIGHWAY AT WAIKANE STREAM DUE TO FAST FLOWING WATER AND DEBRIS COVERING THE ROAD BEFORE 4 AM HST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 556 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
742 WGHW50 PHFO 081301 FFWHFO HIC003-081600- /O.NEW.PHFO.FF.W.0022.110508T1301Z-110508T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 301 AM HST SUN MAY 8 2011 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF OAHU IN HONOLULU COUNTY * UNTIL 600 AM HST * AT 248 AM HST...PUNALUU AND OTHER STREAM GAGES ALONG WINDWARD OAHU SHOWED A RAPID RISE IN WATER LEVEL FROM HEAVY RAIN ALONG THE KOOLAU RANGE. RAIN GAGE AT PUNALUU REPORTED RAIN RATE OVER 2 INCHES PER HOUR. RADAR DATA CONTINUE TO SHOW HEAVY RAINS DEVELOPING ALONG THE KOOLAU RANGE AND WINDWARD OAHU. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAUULA LAIE AND KAHUKU. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF HONOLULU COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 600 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2176 15799 2128 15763 2125 15778 2160 15811 $$ HUI/HOUSTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at May 7, 8:30 PM HST, 6 hours 31 minutes earlier.
Area forecast discussion, May 7, 8:30 PM HST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST SAT MAY 7 2011 .SYNOPSIS... UNSETTLED WEATHER WITH LOCALLY HEAVY SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS WILL PERSIST OVER THE ISLANDS THROUGH EARLY NEXT WEEK AS AN UPPER LEVEL LOW PRESSURE SYSTEM LINGERS NEAR THE STATE. THE WINDS WILL DECREASE AND TURN MORE SOUTHEASTERLY FROM SUNDAY THROUGH MIDDLE OF NEXT WEEK AS A SURFACE TROUGH DEVELOPS JUST WEST OF THE ISLANDS. && .DISCUSSION... NOT MUCH CHANGES IN TERM OF WEATHER THIS EVENING AS UNSETTLED WEATHER CONTINUES OVER THE STATE. EXTENSIVE CLOUDS AND PASSING SHOWERS ARE AFFECTING THE AREA THIS EVENING...ESPECIALLY OVER THE WESTERN ISLANDS. NOT SURPRISING...KAUAI AND OAHU GOT THE MOST RAINFALL IN THE PAST 12 HOURS...THOUGH MOST NUMBERS STAYED BELOW AN INCH. THERE ARE FEW THUNDERSTORMS FIRING UP AT TIMES SOUTH OF THE ISLANDS...AND SO FAR THESE STAYED FAR OFFSHORE. LOOKS LIKE THAT WILL NOT BE CHANGING MUCH TONIGHT AND SUNDAY...AS A PERSISTENT UPPER LEVEL LOW LINGERS NEAR THE WESTERN ISLANDS. BREEZY TRADES CONTINUE OVER THE ISLANDS ALSO...AS A STRONG HIGH PRESSURE REMAINS NORTH OF THE ISLAND TONIGHT. HENCE WET AND BREEZY WEATHER WILL PREVAIL OVER THE ISLANDS THROUGH REST OF THE NIGHT INTO EARLY SUNDAY MORNING...WITH THE WESTERN ISLANDS...AS WELL AS THE WINDWARD AND MOUNTAIN SECTIONS OF THE REST OF THE ISLANDS PROBABLY SEEING THE MOST PRECIPITATION. A SLIGHT CHANCE OF THUNDERSTORMS OVER THE ISLANDS CONTINUES AS WELL...AS AIR MASS REMAINS QUITE UNSTABLE. A SURFACE TROUGH IS STILL EXPECTED TO DEVELOP JUST WEST OF THE ISLANDS FROM SUNDAY...AND IN RESPONSE TRADE WINDS WILL SLOWLY DECREASE AND TURNING SOUTHEAST. THIS SURFACE TROUGH DEVELOPS IN RESPONSE TO A DEEPENING UPPER LEVEL TROUGH JUST NORTHWEST OF THE ISLANDS. THE SOUTHEAST WINDS WILL DRAW ADDITIONAL TROPICAL MOISTURE UP TO THE ISLANDS THROUGH THE MIDDLE OF NEXT WEEK. GIVEN THE GROUND IS ALMOST SATURATED FROM THE ONGOING SHOWERS...THE THREAT OF FLASH FLOOD INCREASES. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR SUNDAY AND MONDAY FOR THE SMALLER ISLANDS. REGARDLESS...UNSETTLED WEATHER IS STILL EXPECTED TO PREVAIL THROUGH THE MIDDLE OF NEXT WEEK...WITH LOCALLY HEAVY SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS AFFECTING ALL ISLANDS. LATEST FORECAST CHARTS STILL POINT TO A RETURN OF TRADE WINDS AND IMPROVING WEATHER TOWARDS THE NEXT WEEKEND AS THE SURFACE TROUGH IS FORECAST TO MOVE WEST AWAY FROM THE ISLANDS...WITH A WEAK UPPER LEVEL RIDGE BUILDS OVERHEAD. && .AVIATION... WIDESPREAD CLOUDS AND RA WILL CONTINUE TO BRING MVFR CONDITIONS AS WELL AS MTN OBSCURATION AT TIMES TO KAUAI AND OAHU...AS WELL AS WINDWARD SITES OF THE OTHER ISLANDS. AIR MASS REMAINS UNSTABLE ENOUGH FOR ISOL TSRA TO DEVELOP...WITH CB TOPS TO 35 THOUSAND FEET. AIRMET REMAIN POSTED FOR ICING WITH PERSISTENT DEEP LAYER MOISTURE WHILE WINDS REMAIN STRONG ENOUGH TO WARRANT THE AIRMET TURBULENCE OVER THE ISLANDS TONIGHT...THOUGH DECREASING WINDS IN THE COMING DAYS MAY EASE THE WIND CONDITIONS. && .MARINE... ELEVATED SEAS UNDER THE BREEZY WINDS CONTINUE TO BRING SMALL CRAFT CONDITIONS TO THE WINDY ALENUIHAHA CHANNEL AND WATERS SOUTH OF THE BIG ISLAND. THE SMALL CRAFT ADVISORY MAY BE NEEDED TO EXTEND IF THE CONDITIONS CONTINUE TO HOLD EARLY SUNDAY...THOUGH WINDS SHOULD BE WEAKENED ENOUGH BY LATE SUNDAY FOR THE CONDITIONS TO DIMINISH. THE PRESENT SMALL SOUTH SWELL WILL BE FOLLOWED BY A SLIGHTLY LARGER SOUTH SWELL SUNDAY THROUGH TUESDAY. A SMALL NORTHWEST SWELL MAY BOOST SURF INTO THE HEAD HIGH RANGE SUNDAY...THEN DECLINE MONDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 6 AM HST SUNDAY TO 6 PM HST MONDAY FOR NIIHAU KAUAI OAHU MOLOKAI LANAI AND MAUI. WINTER WEATHER ADVISORY UNTIL 8 AM HST SUNDAY FOR THE BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY FOR THE ALENUIHAHA CHANNEL AND WATERS SOUTH OF THE BIG ISLAND UNTIL 6 AM HST SUNDAY. && HUI
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 3:35 PM HST | Flash Flood Watch | HFO | Honolulu, Kauai, Kalawao | 60 hr |
| May 7, 3:39 PM HST | Small Craft Advisory | HFO | 48 hr | |
| May 8, 12:28 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| May 8, 3:57 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| May 8, 4:21 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| May 8, 5:47 AM HST | Special Marine Warning | HFO | 46 min | |
| May 8, 6:42 AM HST | Flash Flood Warning | HFO | Kauai | 15 hr |
| May 8, 7:01 AM HST | Flash Flood Warning | HFO | Honolulu | 6 hr |
Nearby
Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.